Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 17, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 4, 2016, 3:10 PM MDT for Rio Arriba County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2016, 3:10 PM MDT (21:10 UTC)
- Expired
- Aug 4, 2016, 5:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Rio Arriba County, NM
The radar
The Albuquerque radar (KABX), 152 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WGUS55 KABQ 042110
FFWABQ
NMC039-042315-
/O.NEW.KABQ.FF.W.0017.160804T2110Z-160804T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT THU AUG 4 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO...
* UNTIL 515 PM MDT
* AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO
INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS LIKELY.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
RIO ARRIBA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DON/T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLASH
FLOOD DEATHS OCCUR IN VEHICLES.
BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.
ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES. WATER IN ARROYOS MAY TRAVEL MANY MILES AND
TAKE HOURS TO REACH YOUR LOCATION FROM UPSTREAM RAIN AREAS.
DO NOT CAMP ALONG STREAMS AND RIVERS. REMAIN ALERT WHEN HIKING IN
STEEP...NARROW CANYONS. KNOW WHERE YOU ARE RELATIVE TO LOW SPOTS AND
DRAINAGES.
&&
LAT...LON 3656 10700 3643 10701 3636 10723 3650 10731
3655 10722
$$
542 follow-up statements
669
WGUS75 KABQ 042205
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
405 PM MDT THU AUG 4 2016
NMC039-042315-
/O.CON.KABQ.FF.W.0017.000000T0000Z-160804T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIO ARRIBA-
405 PM MDT THU AUG 4 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
WEST CENTRAL RIO ARRIBA COUNTY...
AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO
INCHES OF RAIN HAVE ALREADY FALLEN.
FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
RIO ARRIBA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.
ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES. WATER IN ARROYOS MAY TRAVEL MANY MILES AND
TAKE HOURS
TO REACH YOUR LOCATION FROM UPSTREAM RAIN AREAS.
DO NOT CAMP ALONG STREAMS AND RIVERS. REMAIN ALERT WHEN HIKING IN
STEEP...NARROW CANYONS. KNOW WHERE YOU ARE RELATIVE TO LOW SPOTS AND
DRAINAGES.
&&
LAT...LON 3656 10700 3643 10701 3636 10723 3650 10731
3655 10722
$$
54099
WGUS75 KABQ 042307
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
507 PM MDT THU AUG 4 2016
NMC039-042317-
/O.EXP.KABQ.FF.W.0017.000000T0000Z-160804T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIO ARRIBA-
507 PM MDT THU AUG 4 2016
...THE FLASH FLOOD WARNING FOR WEST CENTRAL RIO ARRIBA COUNTY WILL
EXPIRE AT 515 PM MDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 3656 10700 3643 10701 3636 10723 3650 10731
3655 10722
$$
54What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:06 PM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 4, 12:06 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1206 PM MDT THU AUG 4 2016 .AVIATION... 18Z TAF CYCLE Continued moisture tap will ensure another healthy crop of scattered to numerous showers and storms with upper high to the east of NM and weak trough over far ne AZ moving into far nw NM. With a weak disturbance drifting north from nw Mexico and the trough near the 4 corners the majority of TAF sites should see 50 percent or better chances of shra and tsra between 20z and 03z, the exceptions being KTCC and KROW. Mts occasionally obscured in SCT to NMRS showers and thunderstorms...also the stronger tsra may produce some relatively brief mvfr cigs and vsby. Convection will continue...though with fewer tsra...across the NW third of the state overnight...while remainder should see a most of the activity dying out before 06z. Lcl MVFR to IFR cigs/vsbys in clouds and fog will likely develop tonight across western and perhaps central NM after 05z. 43 && .PREV DISCUSSION...335 AM MDT THU AUG 4 2016... .SYNOPSIS... A wet monsoon weather pattern will persist across much of northern and central New Mexico for the foreseeable future, with only southeast portions of the state missing out on rain. Storms will produce locally heavy rainfall today and tonight, with potential for flash flooding across much of central and western New Mexico. A fairly wet period will persist through the weekend with a bit of a downtrend early next week, although a few afternoon and evening storms will still be around. Another wet period looks to set up toward the end of next week with potential for more heavy rainfall. && .DISCUSSION... The atmosphere underperformed yesterday in terms of storm coverage, especially here in the Albuquerque Metro, but an uptick is anticipated later today and tonight as PWATs continue to trend up and the weak upper low over Arizona moves northeast across the four corners. PWATs are forecast to trend up to near 1.30" at KABQ this evening, which would be near record value. A moisture-loaded atmosphere means it won't take much heating to get convection going, but this is a double edged sword in that early cloud development would limit later heating and thunderstorm depth leading to lower rainfall amounts. Tricky for sure, but all of the 00z model solutions show fairly significant QPF across western and northern portions of our area today and tonight. Will keep the flash flood watch up for now, but remove some of the eastern-most zones due mainly to a lower PoP forecast there. A backdoor front, currently pushing south into northeast Colorado, is forecast to slide into northeast New Mexico later today and may act as a focus for convection through Friday night. An active monsoon pattern will persist through the weekend with the upper high to the east, west coast troughing and above normal PWATs persisting. The west coast trough will make eastward progress early next week and spread drier air east into New Mexico, leading to a downtrend in PWATs and a short-lived warming trend. However, by late week another uptick in storms with potential for heavy rainfall looks to be a good bet with both the 00z ECMWF and GFS showing the upper high to the east, troughing to the west and a potential tropical moisture tap. 11 && .FIRE WEATHER... Southerly flow aloft continues to transport moisture into the state today. Heavy rain and flash flooding once again the main concerns this afternoon and evening. A weak upper low lifts northeastward across northwest New Mexico, helping to fire off scattered to numerous showers and thunderstorms areawide. Western and northern NM are the favored areas for heavy rainfall today. The weak upper low over the northwest will keep scattered showers and storms going across the northwest plateau overnight. A similar scenario is expected Friday, despite the upper high inching westward into southeast NM. Strong southwest flow aloft will lead to a few strong storms across the northeast highlands and plains. The upper high continues to shift slightly westward during the weekend, pinching off the southerly transport of monsoon moisture somewhat. Still plenty of residual moisture for healthy crops of afternoon and evening showers and thunderstorms, especially mountains. An unseasonably deep closed low over the PACNW results in drier westerly flow aloft Monday. This dry air results in a marked decrease in thunderstorms across the northwest third of the state both Monday and Tuesday. ECMWF is back to bringing up the remnant circulation and moisture from Hurricane Earl toward mid week. GFS is similar but slower, brining up the remnant moisture at the end of next week. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for the following zones... NMZ501>529. &&
Hazardous weather outlook, Aug 4, 5:52 AM MDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 552 AM MDT THU AUG 4 2016 NMZ501>540-051200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 552 AM MDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAINFALL IS LIKELY TODAY AND TONIGHT ACROSS NORTHERN AND WESTERN PORTIONS OF THE AREA WITH POTENTIAL FOR FLASH FLOODING... ESPECIALLY ON AND NEAR BURN SCARS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR MOST OF CENTRAL AND WESTERN NEW MEXICO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOCALLY HEAVY RAINFALL IS POSSIBLE FRIDAY...ESPECIALLY ACROSS NORTHERN NEW MEXICO AND MAY RESULT IN LOCALIZED FLASH FLOODING. IN ADDITION...A FEW STRONG STORMS FRIDAY AFTERNOON AND EVENING BETWEEN RATON AND CLAYTON NEAR THE COLORADO BORDER MAY PRODUCE SMALL HAIL...STRONG WIND GUSTS AND TORRENTIAL DOWNPOURS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 11
In the hours before
Special weather statement, Aug 4, 2:52 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT THU AUG 4 2016
NMZ503-504-042130-
FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-
252 PM MDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RIO ARRIBA COUNTY
UNTIL 330 PM MDT...
AT 252 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF LINDRITH...OR 26 MILES NORTH OF CUBA...MOVING
NORTH AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL RIO
ARRIBA COUNTY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.
&&
LAT...LON 3662 10693 3661 10692 3658 10692 3658 10691
3656 10690 3655 10691 3653 10689 3631 10705
3633 10723 3664 10719
TIME...MOT...LOC 2052Z 193DEG 17KT 3639 10710
54Special weather statement, Aug 4, 2:58 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 258 PM MDT THU AUG 4 2016 NMZ501-042130- NORTHWEST PLATEAU- 258 PM MDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY UNTIL 330 PM MDT... AT 257 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SOUTHERN FARMINGTON...MOVING NORTHEAST AT 10 MPH. PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND TORRENTIAL RAIN WILL BE LIKELY WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FARMINGTON...NAPI HEADQUARTERS...FLORA VISTA AND UPPER FRUITLAND. TORRENTIAL RAINFALL MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3662 10816 3666 10827 3686 10825 3678 10804 TIME...MOT...LOC 2057Z 203DEG 11KT 3673 10819 GUYER
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:17 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 118 min |
| Aug 3, 6:34 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 116 min |
| Aug 3, 7:09 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Santa Fe | 96 min |
| Aug 3, 9:45 PM MDT | Areal Flood Advisory | ABQ | San Juan | 2 hr |
| Aug 3, 9:50 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 115 min |
| Aug 3, 10:02 PM MDT | Areal Flood Advisory | ABQ | Colfax, Taos | 118 min |
| Aug 4, 12:19 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 116 min |
| Aug 4, 12:33 PM MDT | Areal Flood Advisory | ABQ | Colfax | 117 min |
| Aug 4, 12:41 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Aug 4, 1:06 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 114 min |
| Aug 4, 1:16 PM MDT | Areal Flood Advisory | ABQ | Socorro | 119 min |
| Aug 4, 1:44 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Aug 4, 2:32 PM MDT | Areal Flood Advisory | ABQ | Mora | 118 min |
| Aug 4, 2:52 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 38 min |
| Aug 4, 2:57 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Torrance | 2 hr |
| Aug 4, 2:58 PM MDT | Special Weather Statement | ABQ | San Juan | 32 min |
| Aug 4, 3:11 PM MDT | Areal Flood Advisory | ABQ | San Juan | 94 min |
| Aug 4, 3:20 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
| Aug 4, 4:01 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 119 min |
| Aug 4, 4:12 PM MDT | Areal Flood Advisory | ABQ | Taos | 2 hr |
| Aug 4, 4:15 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Aug 4, 4:34 PM MDT | Areal Flood Advisory | ABQ | Catron | 116 min |
| Aug 4, 4:38 PM MDT | Special Weather Statement | ABQ | McKinley | 37 min |
| Aug 4, 4:55 PM MDT | Areal Flood Advisory | ABQ | Mora, Rio Arriba, Santa Fe | 2 hr |
| Aug 4, 5:12 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 33 min |
| Aug 4, 5:21 PM MDT | Areal Flood Advisory | ABQ | Catron | 114 min |
| Aug 4, 5:36 PM MDT | Areal Flood Advisory | ABQ | McKinley | 114 min |
| Aug 4, 5:54 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 111 min |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.